Maine, 2002

Winter Weather in Maine, December 31, 2002

December 31, 2002 · NWS GYX · 17 events in 17 counties and zones

A warm front extending eastward from a large area of low pressure over central Canada brought a moist southerly flow of warm air aloft as temperatures remained below freezing at the ground. A mixture of sleet and freezing rain developed across the state early in the morning and continued until mid afternoon.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm front extending eastward from a large area of low pressure over central Canada brought a moist southerly flow of warm air aloft as temperatures remained below freezing at the ground. A mixture of sleet and freezing rain developed across the state early in the morning and continued until mid afternoon. The freezing rain caused some roads to become slippery during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 31, 1:40 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 31, 1:40 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
140 AM EST TUE DEC 31 2002

LIGHT SNW/FLRYS OVER SRN NH AS OF 1 AM.  XPCT THIS PRECIP TO
DO LITTLE IN THE WAY OF ACCUMS B4 GOING OVR TO FRZG PRECIP
AND PER CRNT MODEL RUN...DOESNT LUK MUCH IN THE WAY OF QPF. MACHINE
HAS BACKED OFF THE QPF TO BTWEEN 10 AND 15 CENTS SRN F/A (PWM,CON
PER FRH60/T60) THRU 7 PM TUE.

NOT XPCTG SIGNIFICANT EVENT BUT WILL CONTU CRNT ADVYS FOR THE FRZG
PRECIP FOR F/A FOR TDA AS THEYRE ALREADY UP.  WHAT PROBS OCCUR SHUD
BE MOSTLY LIMITED TO SLIPPERY TRAVEL CONDS FOR MORNING COMMUTE.
STILL LUKS LIKE IT SHUD MAKE CHANGEOVER TO LIQUID OVER SRN F/A AND
STILL QUESTIONABLE CHANGE OVER NRN F/A.  MACHINE DOES NOW KEEP
MSRBL QPF THRU 30 HRS (1 AM WED).  AS TMPS DIP BLO FRZG ONCE
AGAIN THIS EVENING THERE CUD BE SOME MORE FZRA/DZ DURG THE EVENG
MAYBE EVEN CHANGING TO SN B4 ENDING.

NO PROBS NEW YEARS DAY...BUT MODELS DIFFER ON SYSTEM FOR WED NITE.
ETA KEEPS QPF FROM NEXT SYSTEM S OF F/A WHILE GFS BRINGS
1/4 TO 1/2 INCH TO THE SRN F/A.  BOTH MODELS TAKE IT OUT TO SEA
BY 18Z THU.  LUKS LIKE MSTLY A SNOW SITUATION IF IT MOVE INTO F/A.
TEND TO FAVOR THE ETA AS IT SKIRTS THE STORM ALONG THE SRN
EDGE OF THE NEW ENGLD SNOWPACK...BUT WILL CONTU CRNT FCST OF
LIKELY WED NITE/CHC THU AM RATHER THAN FLIP-FLOP.  HOEPFULLY
LATER MODEL RUNS WILL COME MORE IN LINE WITH EACH OTHER.

.GYX...
ME...WINTER WEATHER ADVISORY TODAY FOR ZONES MEZ007...MEZ012.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ018>019.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ023>024.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MEZ008>009...MEZ013>014.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ020>022.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ025>028.

SCA.

NH...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES NHZ001>004.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES NHZ005>009.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES NHZ010...NHZ013.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONE NHZ014.

SCA.
Hazardous weather outlook, Dec 31, 5:00 AM EST, 2 hours before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-311130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
500 AM EST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...

WINTER WEATHER ADVISORIES HAVE BEEN POSTED. LIGHT SNOW OR SLEET
WILL CHANGE TO LIGHT FREEZING RAIN OR DRIZZLE THIS MORNING.  THE
PRECIPITATION WILL CHANGE TO RAIN OR DRIZZLE OVER SOUTHERN PORTIONS
OF MAINE AND NEW HAMPSHIRE.  SNOW ACCUMULATIONS OF AN INCH OR LESS
EXPECTED BEFORE A LIGHT COATING OF ICE.  PRIMARY IMPACT WILL BE A
SLIPPERY MORNING COMMUTE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

A STORM WILL MOVE SOUTH OF THE REGION WEDNESDAY NIGHT AND
EARLY THURSDAY MORNING.   PRECIPITATION TYPE AND AMOUNT
WILL BE DEPENDENT UPON STORM TRACK.  CONTINUE TO MONITOR
LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Androscoggin

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Winter Weather, Central Somerset

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Coastal Cumberland

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Weather, Coastal Waldo

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Weather, Coastal York

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Interior Cumberland

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Weather, Interior Waldo

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Weather, Interior York

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Kennebec

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Winter Weather, Knox

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Winter Weather, Lincoln

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Winter Weather, Northern Franklin

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Northern Oxford

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Sagadahoc

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Winter Weather, Southern Franklin

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Southern Oxford

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Southern Somerset

When
December 31, 7:00 AM EST to 3:00 PM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326373, 5326374, 5326375, 5326376, 5327336, 5327337, 5327338, 5327339, 5327340, 5327341, 5327342, 5327343, 5327344, 5327345, 5327346, 5327347, 5327348.